Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 18, 2008, 2:52 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 18, 2008, 2:52 PM HST (00:52 UTC)
- Expired
- Jan 18, 2008, 5:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 0.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 190055
FFWHFO
HIC009-190345-
/O.NEW.PHFO.FF.W.0001.080119T0052Z-080119T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
252 PM HST FRI JAN 18 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 545 PM HST
* AT 245 PM HST...RADAR SHOWED HEAVY RAIN CONTINUING FROM HANA TO
KIPAHULU. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY AND IS
EXPECTED TO PRODUCE FLOODING OVER THE LOWER ELEVATIONS OF EAST
MAUI.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NAHIKU...KEANAE AND HAMOA.
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 545 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2065 15598 2061 15602 2060 15615 2089 15615
2080 15595 2066 15595
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 10:00 AM HST, 4 hours 52 minutes earlier.
Area forecast discussion, Jan 18, 10:00 AM HST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST FRI JAN 18 2008 .SYNOPSIS... A TROUGH ALOFT WILL MAKE THE ATMOSPHERE UNSTABLE AND BRING THE POSSIBILITY OF THUNDERSTORMS THROUGH THIS EVENING. THE ATMOSPHERE WILL BECOME MORE STABLE LATER TONIGHT AND TRADE WINDS WILL BUILD BACK OVER THE ISLANDS. TRADE-WIND WEATHER...WITH SHOWERS CONCENTRATED OVER WINDWARD AREAS...WILL PERSIST THROUGH MOST OF NEXT WEEK. && .DISCUSSION...WATER VAPOR IMAGERY SHOWS A NORTH-SOUTH TROUGH ALOFT OVER THE ISLANDS. THIS FEATURE IS MAKING THE ATMOSPHERE AROUND THE ISLANDS RATHER UNSTABLE. SATELLITE AND RADAR IMAGERY HAVE BEEN SHOWING LAYERED CLOUDS AND SCATTERED THUNDERSTORMS OVER WATER NORTHEAST THROUGH EAST THROUGH SOUTHEAST OF MAUI COUNTY AND THE BIG ISLAND. AS THE ISLANDS HEAT UP TODAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FORMING OVER THE BIG ISLAND AND MAUI. THESE STORMS ARE LIKELY TO DISSIPATE THIS EVENING BUT THUNDERSTORMS MAY PERSIST OVER WATER AROUND THE ISLANDS OVERNIGHT. THE COMPUTER MODELS ARE IN GOOD AGREEMENT SHOWING THE TROUGH ALOFT SHIFTING EAST OF THE ISLANDS TONIGHT. AS THE TROUGH MOVES EAST THE ATMOSPHERE WILL BECOME MORE STABLE AND THE THREAT OF THUNDER WILL END. WIND AROUND THE MAIN HAWAIIAN ISLANDS HAVE WEAKENED DUE TO THE INFLUENCE OF TWO WEATHER SYSTEMS. A FRONT FAR NORTHWEST OF THE ISLANDS HAS HELPED ERODE THE SUBTROPICAL RIDGE NORTH OF THE ISLANDS. ALSO...THE TROUGH ALOFT OVER THE ISLANDS HAS INDUCED A SURFACE TROUGH OVER THE ISLANDS. OVER THE NEXT FEW DAYS HIGH PRESSURE WILL RE-BUILD NORTH OF THE ISLANDS AND THE TRADE WINDS WILL STRENGTHEN. TRADE-WIND WEATHER WILL CONTINUE THROUGH MOST OF NEXT WEEK AND THE TRADES WILL BE LOCALLY BREEZY AT TIMES. && .MARINE...THE CURRENT NORTHWEST SWELL REQUIRES A HIGH SURF ADVISORY AND SMALL CRAFT ADVISORY. THE SWELL WILL GRADUALLY DECREASE OVERNIGHT. SURF WILL LIKELY DROP BELOW THE ADVISORY THRESHOLD SATURDAY MORNING AND WAVE HEIGHTS MAY ALSO DIMINISH ENOUGH TO DROP THE SMALL CRAFT ADVISORY. A SMALL CRAFT ADVISORY IS LIKELY AGAIN SATURDAY NIGHT AS WINDS STRENGTHEN OVER THE COASTAL WATERS. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY FOR NORTH-FACING SHORES OF ALL ISLANDS AND WEST-FACING SHORES OF KAUAI AND OAHU AT LEAST INTO SATURDAY. SMALL CRAFT ADVISORY THROUGH EARLY SATURDAY MORNING FOR WATERS AROUND KAUAI...OAHU WINDWARD WATERS...AND KAIWI CHANNEL && DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 2:38 PM HST | Special Marine Warning | HFO | 37 min | |
| Jan 18, 3:20 PM HST | Wind Advisory | HFO | Kalawao | 18 hr |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.